top of page
  • Writer's pictureDrew Dotson

A shifting miracle

I began drafting this post three weeks ago. I’ve made second and third attempts, but nothing I write feels quite right. Today I decided I’ll just type and post whatever leaves my fingers. However it comes out, I’m sharing for transparency, not pity.


In July 2021, I began taking what I touted as a cystic fibrosis (CF) miracle drug. I’ve written posts about how it transformed my life. I was most excited about the disappearance of my lifelong cough and how I could laugh freely and loudly without triggering a spell that led to sorrowful looks and the dreaded question: “Are you okay?” Life was looking up.


But at some point in the last 18 or 24 months, “Are you okay?” took a different shape. It was a question that resulted not because I was laughing until I coughed, but because I wasn’t chuckling much at all. I felt off in a way that was hard to describe.


It was as though my life, once vibrant with color, was slowly transitioning to grayscale—diminishing hues one increment at a time. I didn’t notice it from day to day, but when I paused to inventory my mental and emotional well-being, the change was perceptible. I’m no stranger to anxiety and depression, but this felt like something more.


Having been conditioned to pay careful attention to the way I feel, physically and mentally, I’m often in tune with my body and mind. But I gradually felt my sense of control slipping away. Randomly throughout the day, it was almost like someone popped out and announced, “Surprise!,” changing my mood without warning. Even in the hardest of times, I’ve typically been able to predict my behavior and remain even-keel, but suddenly I felt like a marionette, controlled by something outside of myself.


Now, after having worked diligently (with the help of medical professionals) to rule out other potential causes, I’ve grown increasingly confident that these changes are debilitating side effects of the drug. And they’re not just isolated to me. Other CF patients have been vocal about their significantly decreased quality of life, which is how I made the connection in the first place.


I’m going to take the necessary steps to improve my well-being, whatever those might look like—even if I have to wish my miracle farewell. I already journal and meditate daily, exercise five times a week, go to therapy, see a psychiatrist, do blue-light treatment, and the list goes on. Trust me when I say I prioritize my well-being (read: I’m not seeking recommendations unless you’re a doctor (or patient, even) at an accredited CF care center).


But sometimes in life, you find yourself at a difficult crossroads.


If you’re struggling for any reason, I feel you. There’s still so much work to be done to normalize the discussion around mental health. Know that there are people who will support you and make you feel heard, and, for now, it’s okay to take a break from those who don’t.


Cough ya later.


Wish you could help? Here's a good place to start: http://fightcf.cff.org/goto/drew.



1 Comment


xtinac
Jan 06

I so wish your meds didn't have this side affect for you. Such a challenging decision to make. Man, I wish this wasn't the case!! Much love.

Like
bottom of page